Alert archive / Iowa / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 78, NWS Omaha, NE

June 24, 2021Fremont County, Iowa; Otoe County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2021, 6:43 PM CDT for Fremont County, Iowa; Otoe County, Nebraska. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2021, 6:43 PM CDT (23:43 UTC)
Expired
Jun 24, 2021, 7:30 PM CDT
In force
47 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fremont County, IA, Otoe County, NE

The radar

The Omaha radar (KOAX), 96 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 6:45 PM CDTTSTM WND DMGNebraska City, NESEVERAL LARGE TREES AND NUMEROUS LARGE BRANCHES DOWN ON HOMES AND AUTOMOBILES. TIME ESTIMATED BASED ON RADAR.
Jun 24, 6:50 PM CDTTSTM WND DMGNebraska City, NENEBRASKA CITY TREES UPROOTED ON CARS. TREES WITH LARGE BRANCHES BROKEN. LARGE AMOUNT OF SMALL DEBRIS.
Jun 24, 7:05 PM CDTTSTM WND DMG1 W Hamburg, IARAILCARS BLOWN OVER ON I-29 AND MILE MARKER 8.
Jun 24, 7:30 PM CDTTSTM WND DMGRiverton, IATREE BLOWN ON TO HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 3:44 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-488 J/kg
Mixed-layer LCL
2303 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WUUS53 KOAX 242343
SVROAX
IAC071-NEC131-250030-
/O.NEW.KOAX.SV.W.0078.210624T2343Z-210625T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
643 PM CDT Thu Jun 24 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southern Fremont County in southwestern Iowa...
  Northeastern Otoe County in southeastern Nebraska...

* Until 730 PM CDT.

* At 643 PM CDT, a severe thunderstorm was located over Nebraska
  City, or 29 miles northwest of Tarkio, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hamburg, Sidney, Riverton and Farragut.

This includes Interstate 29 between mile markers 1 and 12.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa...and southeastern Nebraska.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9544 4058 9577 4060 9595 4075 9595
      4078 9540
TIME...MOT...LOC 2343Z 274DEG 25KT 4067 9586 

HAIL...1.00IN
WIND...60MPH
 
$$

Petersen
3 follow-up statements
268 
WWUS53 KOAX 250000
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
700 PM CDT Thu Jun 24 2021

NEC131-250009-
/O.CAN.KOAX.SV.W.0078.000000T0000Z-210625T0030Z/
Otoe NE-
700 PM CDT Thu Jun 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTOE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa...and southeastern Nebraska.

LAT...LON 4058 9544 4058 9575 4059 9576 4061 9575
      4062 9577 4065 9577 4068 9584 4070 9585
      4073 9589 4075 9588 4078 9540
TIME...MOT...LOC 2359Z 274DEG 25KT 4066 9571 

$$

IAC071-250030-
/O.CON.KOAX.SV.W.0078.000000T0000Z-210625T0030Z/
Fremont IA-
700 PM CDT Thu Jun 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN FREMONT COUNTY...

At 659 PM CDT, a severe thunderstorm was located near Hamburg, or 23
miles northwest of Tarkio, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Hamburg, Sidney, Farragut, Riverton and Waubonsie State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa...and southeastern Nebraska.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9544 4058 9575 4059 9576 4061 9575
      4062 9577 4065 9577 4068 9584 4070 9585
      4073 9589 4075 9588 4078 9540
TIME...MOT...LOC 2359Z 274DEG 25KT 4066 9571 

HAIL...1.50IN
WIND...60MPH
 
$$

Petersen
607 
WWUS53 KOAX 250014
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
714 PM CDT Thu Jun 24 2021

IAC071-250030-
/O.CON.KOAX.SV.W.0078.000000T0000Z-210625T0030Z/
Fremont IA-
714 PM CDT Thu Jun 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN FREMONT COUNTY...

At 714 PM CDT, a severe thunderstorm was located near Riverton, or 16
miles northwest of Tarkio, moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Hamburg, Farragut and Riverton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4058 9544 4058 9568 4072 9569 4078 9540
TIME...MOT...LOC 0014Z 270DEG 37KT 4064 9555 

HAIL...1.25IN
WIND...60MPH
 
$$

Petersen
108 
WWUS53 KOAX 250029
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
729 PM CDT Thu Jun 24 2021

IAC071-250039-
/O.EXP.KOAX.SV.W.0078.000000T0000Z-210625T0030Z/
Fremont IA-
729 PM CDT Thu Jun 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FREMONT COUNTY
WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa.

LAT...LON 4058 9544 4058 9568 4072 9569 4078 9540
TIME...MOT...LOC 0029Z 274DEG 25KT 4063 9543 

$$

Petersen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:33 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 24, 6:33 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
633 PM CDT Thu Jun 24 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 344 PM CDT Thu Jun 24 2021

Tonight...

An overnight MCS moved southeast of the region earlier this morning
leaving lingering cloud cover and a few discernible boundaries
across the forecast area. Early afternoon surface analysis showed a
cool front extending east to west across southern Nebraska where a
few early afternoon showers/thunderstorms were developing. Another
boundary extended from near low pressure over central Kansas into
northeast Kansas and this one is forecast to push northward toward
the NE/KS/MO border this evening. Convective initiation is
favoring this northern boundary as the southern boundary is fairly
capped per special KTOP 19z sounding. Supercells are very
possible in southeast Nebraska with all modes of severe weather
possible, including one or two tornadoes through the evening
hours, very large hail, damaging winds and flash flooding. Earlier
observed soundings indicate PW's around 120% of normal for this
area and increasing as deep moist advection continues. Bouts of
heavy rainfall are anticipated across areas near the southeast
Nebraska front and so in collaboration with neighboring offices,
have hoisted a small flash flood watch for a handful of southeast
Nebraska counties where training of storms with very heavy
rainfall is possible. Elevated convection is possible across the
area north of the boundary and any of these could be capable of
large hail through the evening hours.

Friday and Friday night...

Additional rounds of thunderstorms are possible into Friday and
Friday evening as a shortwave trough moves east across Nebraska. Any
remnant of an MCS will complicate the forecast with any residual
boundaries. Heavy rainfall is again possible, especially across
far southeast Nebraska.

Weekend into early next week...

A mid/upper-level trough axis is forecast over the region during
this time-period with amplified ridging over the northern Rockies.
This should favor a near-normal temperatures with intermittent storm
chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 620 PM CDT Thu Jun 24 2021

KOMA and KLNK will see variable conditions in and around
thunderstorms as they pass through the two sites over the first
few hours. VFR conditions are expected behind these storms with
another round possible Friday afternoon and evening.

For KOFK, mainly VFR conditions are expected through the early
part of the TAF with some chance for thunderstorms Friday
afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Saturday morning for NEZ066>068-078-
     088>093.

IA...Flash Flood Watch through Saturday morning for IAZ090-091.

&&

DISCUSSION...Kern
AVIATION...Kern
Hazardous weather outlook, Jun 24, 3:40 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
340 PM CDT Thu Jun 24 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
340 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Severe storms are possible through 10 PM today. The greatest
chance for severe storms will be south of I-80 where very large
hail and damaging wind gusts are the primary hazards. There is a
chance for a tornado to develop mainly south of a Fairbury to
Lincoln to Red Oak line. Flash flooding will also be a concern,
over far southeast Nebraska and southwest Iowa.

North of Interstate 80, additional strong to severe thunderstorms
remain possible. Large hail will be the primary hazard with
storms in this area.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Strong to severe storms and some flash flooding will again be
possible on Friday afternoon into evening over portions of
southeast Nebraska and southwest Iowa.

Periodic non-severe storm chances will exist this weekend into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through this evening across
southeast Nebraska. Storm damage reports are always appreciated.

In the hours before

Local storm report, Jun 24, 5:55 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       BENNET                  40.68N 96.51W
06/24/2021  M4.20 INCH       LANCASTER          NE   BROADCAST MEDIA

            4.2" FELL WITHIN 1 HOUR.

&&
Local storm report, Jun 24, 6:06 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
606 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       3 E BENNET              40.68N 96.45W
06/24/2021  M3.50 INCH       OTOE               NE   PUBLIC

            3.5" MEASURED IN 10 TO 15 MINUTES.

&&
Special weather statement, Jun 24, 6:16 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
616 PM CDT Thu Jun 24 2021

IAZ069-NEZ052-250045-
Pottawattamie IA-Douglas NE-
616 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATTAMIE AND
DOUGLAS COUNTIES UNTIL 745 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
Springfield, or 12 miles southwest of Omaha, moving northeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Omaha, Council Bluffs, Bellevue, La Vista, Ralston, Elkhorn, Millard,
Carter Lake, Bennington, Boys Town, Crescent, Lake Manawa State Park,
Narrows River Park and Chalco.

This includes the following highways...
 Interstate 29 between mile markers 43 and 63.
 Interstate 80 in Iowa between mile markers 1 and 11.
 Interstate 80 in Nebraska between mile markers 446 and 454.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4116 9582 4116 9588 4117 9587 4117 9585
      4118 9584 4119 9585 4119 9628 4139 9621
      4140 9572
TIME...MOT...LOC 2316Z 219DEG 18KT 4111 9615

CA
Local storm report, Jun 24, 6:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
618 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     FLASH FLOOD      3 SW ELMWOOD            40.81N 96.33W
06/24/2021                   CASS               NE   EMERGENCY MNGR

            STREET WASHED OUT AT HWY 34 AND 274TH.

&&
Local storm report, Jun 24, 6:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FLASH FLOOD      3 NW UNADILLA           40.71N 96.32W
06/24/2021                   OTOE               NE   EMERGENCY MNGR

            6110 EAST BOUND HIGHWAY 2 FROM PALMYRA TO
            UNADILLA. LARGE AMOUNT OF LOW LAND FLOODING.
            DITCHES AND FARM FIELDS STANDING AND RUNNING
            WATER.

&&
Local storm report, Jun 24, 6:25 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
625 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      1 S MURDOCK             40.91N 96.28W
06/24/2021                   CASS               NE   TRAINED SPOTTER

            HIGHWAY 1 FROM HIGHWAY 34 THROUGH MURDOCK
            STANDING WATER ON THE ROAD FIELDS FLOODING
            DITCHES NEARLY OVER FULL.

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:43 AM CDTSevere Thunderstorm WarningOAXMonona47 min
Jun 24, 2:15 AM CDTSevere Thunderstorm WarningOAXHarrison, Mills, Monona, Pottawattamie60 min
Jun 24, 2:51 AM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery39 min
Jun 24, 2:54 AM CDTSevere Thunderstorm WarningOAXMills36 min
Jun 24, 3:17 AM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page58 min
Jun 24, 2:23 PM CDTFlash Flood WatchOAXFremont, Page37 hr
Jun 23, 11:27 PM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Madison, Pierce48 min
Jun 24, 12:12 AM CDTSevere Thunderstorm WarningOAXAntelope, Madison, Pierce, Stanton, Wayne48 min
Jun 24, 12:40 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Platte50 min
Jun 24, 12:58 AM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Colfax, Cuming, Madison, Pierce and 3 more47 min
Jun 24, 1:11 AM CDTTornado WarningOAXMadison, Stanton34 min
Jun 24, 1:22 AM CDTSevere Thunderstorm WarningOAXBurt, Butler, Colfax, Cuming, Dodge, Madison and 5 more23 min
Jun 24, 1:41 AM CDTTornado WarningOAXColfax, Cuming, Dodge, Stanton34 min
Jun 24, 1:55 AM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Lancaster, Saunders, Seward50 min
Jun 24, 2:24 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Jefferson, Lancaster, Otoe, Saline and 1 more51 min
Jun 24, 5:10 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe40 min
Jun 24, 5:34 PM CDTFlash Flood WarningOAXCass, Lancaster, Otoe4 hr
Jun 24, 5:35 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline, Seward40 min
Jun 24, 5:43 PM CDTTornado WarningOAXOtoe47 min
Jun 24, 5:51 PM CDTSevere Thunderstorm WarningOAXCass, Sarpy, Saunders54 min
Jun 24, 5:55 PM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward50 min
Jun 24, 6:07 PM CDTTornado WarningOAXOtoe38 min
Jun 24, 6:12 PM CDTFlash Flood WarningOAXPawnee, Richardson8 hr
Jun 24, 6:12 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline, Seward48 min
Jun 24, 6:16 PM CDTSpecial Weather StatementOAXDouglas89 min
Jun 24, 6:28 PM CDTSevere Thunderstorm WarningOAXRichardson47 min
Jun 24, 6:32 PM CDTFlash Flood WarningOAXCass3 hr
Jun 24, 6:34 PM CDTTornado WarningOAXRichardson41 min
Jun 24, 6:48 PM CDTFlash Flood WarningOAXSaline, Seward3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2021Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.